Alabama, 2015Damaging Winds in Alabama, August 7 to 8, 2015
August 7 to 8, 2015 · NWS BMX · 3 events in 2 counties and zones
A weak surface cool was located just south of Interstate 20. Isolated severe storms developed during the heating of the day and produce wind damage each day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface cool was located just south of Interstate 20. Isolated severe storms developed during the heating of the day and produce wind damage each day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 7, 11:48 AM CST, 1 minute earlier.
Area forecast discussion, Aug 7, 11:48 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT FRI AUG 7 2015
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
FOR THE MORNING UPDATE...INTRODUCED A GREATER RISK OF SEVERE
THUNDERSTORMS FOR THE SOUTHWEST HALF OF CENTRAL ALABAMA.
CURRENTLY...STORM RELATIVE HELICITIES ARE RATHER HIGH IN THE
150-250 RANGE. THIS IS IN THE REALM OF TORNADO GENESIS...BUT ALL
MODEL OUTPUT SUGGEST THESE HELICITY VALUES GO DOWN ALL DAY AND
WILL NOT BE SUFFICIENT WITHIN A FEW HOURS. THE LATEST VISIBLE
SATELLITE IMAGERY HAS A DISTINCT THERMAL BOUNDARY DEVELOPING WITH
LOW STATUS FROM HAMILTON TO AUBURN. AREAS SOUTHWEST OF THIS LINE
WILL HEAT UP RATHER QUICKLY UNDER MOSTLY SUNNY CONDITIONS.
SBCAPE VALUES ARE FORECAST TO JUMP INTO THE 4-5K RANGE BY EARLY
THIS AFTERNOON...WHICH MAY BE A BIT HIGH...BUT NONETHELESS WILL BE
RATHER HIGH. LIS...SHOWALTER ALSO HINT AT MODERATE INSTABILITY.
BULK SHEAR VALUES ARE ALSO A BIT HIGH FOR AUGUST IN THE 35 KT
RANGE.
THEREFORE...DAMAGING WINDS WILL BE THE MAIN THREAT FOR AREAS NEAR
AND SOUTHWEST OF THIS BOUNDARY. THIS AREA IS GENERALLY FROM
VERNON TO HOOVER TO AUBURN. AN ORGANIZED AREA OF THUNDERSTORMS WAS
LOCATED NEAR MEMPHIS THIS MORNING AND PRODUCING WIND GUSTS
GENERALLY JUST BELOW SEVERE CRITERIA...BUT COULD STILL KNOCK TREES
DOWN AND CAUSE DAMAGE. AS INSTABILITY INCREASES OVER CENTRAL
ALABAMA...THESE STORMS MAY INCREASE IN INTENSITY. ADDITIONALLY...A
FEW WAVES ARE RIDING OVER HEAD INTO THE BASE OF THE UPPER TROUGH.
THEREFORE...SOME UPWARD MOTION MAY ACTUALLY PRODUCE ADDITIONAL
STORM DEVELOPMENT ALONG THIS AXIS NOT ASSOCIATED WITH THE STORMS
NORTHEAST. THE MAIN TIMING WILL BE FROM 11 AM THROUGH 7 PM BUT MAY
NEED TO BE ADJUSTED AS THE DEVELOMENT IS MONITORED. STAY TUNED.
75
&&
.AVIATION...
18Z TAF DISCUSSION.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL ALABAMA THIS
AFTERNOON. IT APPEASR THE HIGHEST THREAT AT ANY TERMINAL IS
TCL...BUT ADDED VCTS FOR BHM/EET/MGM/TOI AFTER 20Z. A DIFFERENTIAL
HEATING BOUNDARY WAS LOCATED NORTHWEST TO SOUTHEAST OVER CENTRAL
ALABAMA. AN UPPER DISTURBANCE WILL RIDE NEAR THIS INTERFACE AND
CREATED SOME CONVECTION AND CLOUDS.
MOST TERMINALS WILL EXPERIENCE SOME VFR CEILINGS...BUT ADDED MVFR
TEMPO TO TCL THIS AFTERNOON.
CLOUDS AND STORMS DISSIPATE THIS EVENING. SOME MODEL OUTPUT
INDICATES ANOTHER UPPER DISTURBANCE MOVING THROUGH. AT THIS
TIME...WILL END CONVECTION BUT WILL MONITOR DEVELOPMENT CLOSELY
THIS AFTERNOON UPSTREAM. SOME PATCHY FOG MAY DEVELOP AFTER
MIDNIGHT BUT WILL ADDRESS IN LATER FORECAST.
75
&&
.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ONCE AGAIN MAINLY ACROSS THE SOUTHERN COUNTIES OF CENTRAL ALABAMA
THIS AFTERNOON. HIGH PRESSURE WILL BUILD BACK INTO THE AREA AS WE
MOVE INTO THE WEEKEND...TAKING RAIN CHANCES BACK DOWN TO MORE
SEASONABLE LEVELS...AND ALLOWING TEMPERATURES TO CLIMB BACK ABOVE
NORMAL.
08
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 70 92 71 96 74 / 10 10 10 10 10
ANNISTON 70 92 72 94 74 / 10 10 10 10 10
BIRMINGHAM 73 93 74 97 77 / 20 10 10 10 10
TUSCALOOSA 74 96 75 100 76 / 30 20 10 10 10
CALERA 73 93 74 97 76 / 20 10 10 10 10
AUBURN 73 93 75 95 76 / 20 10 10 10 10
MONTGOMERY 75 96 76 99 77 / 30 20 10 10 10
TROY 74 95 75 97 76 / 30 20 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR AUTAUGA-DALLAS-
LOWNDES-MONTGOMERY.
&&
Hazardous weather outlook, Aug 7, 7:53 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
853 AM CDT FRI AUG 7 2015
ALZ011>015-017>050-081700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
853 AM CDT FRI AUG 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THROUGH TONIGHT.
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWESTERN HALF
OF CENTRAL ALABAMA. THIS AREA WILL GENERALLY BE ALONG AND SOUTH OF
A LINE FROM VERNON TO HOOVER TO AUBURN...FROM 11 AM THROUGH 7 PM.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH.
THE HEAT AND HUMIDITY WILL LEAD TO MAXIMUM HEAT INDICES OF 105 TO
109 DEGREES THIS AFTERNOON ACROSS SOUTHWEST CENTRAL ALABAMA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE HEAT AND HUMIDITY COULD LEAD TO HEAT INDICES NEAR OR ABOVE
105 DEGREES SATURDAY THROUGH TUESDAY ACROSS PORTIONS OF CENTRAL
ALABAMA...ESPECIALLY THE SOUTH AND WEST.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY.
In the hours before
Special weather statement, Aug 7, 11:32 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT FRI AUG 7 2015
ALZ030-071815-
SUMTER AL-
1232 PM CDT FRI AUG 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER COUNTY UNTIL
115 PM CDT...
AT 1232 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EMELLE...OR 11 MILES NORTHWEST OF LIVINGSTON...MOVING EAST AT 30
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...GAINESVILLE...EPES...EMELLE...BLUFFPORT...THE UNIVERSITY
OF WEST ALABAMA...BOYD...GEIGER AND SUMTERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3298 8834 3290 8819 3286 8816 3284 8818
3283 8818 3283 8814 3280 8810 3280 8807
3277 8808 3278 8810 3277 8811 3272 8808
3269 8812 3269 8804 3267 8806 3264 8806
3263 8808 3260 8806 3254 8807 3264 8838
TIME...MOT...LOC 1732Z 291DEG 27KT 3274 8829
05/MAThunderstorm Wind, Sumter
- When
- August 7, 11:49 AM CST
- Where
- Sumter County, 2.38 mi SSE of Mc Cainville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.620, -88.200
A few trees were uprooted along Highway 28 northwest of the city of Livingston.
Thunderstorm Wind, Sumter
- When
- August 7, 12:10 PM CST
- Where
- Sumter County, 0.66 mi NNW of Coatopa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.489, -88.073
A few trees were uprooted along Highway 28 in the town of Coatopa.
Thunderstorm Wind, Dallas
- When
- August 8, 10:10 PM CST
- Where
- Dallas County, 2.07 mi N of Selma
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.430, -87.020
Ten to twenty trees uprooted in the city of Selma.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 7, 20151 death · $5.1 million · 1.75 in hail · 4 events
- Flash Flooding and Flooding in Missouri, August 7 to 10, 2015$139,000 · 87 kt wind · 42 events
- Damaging Winds and Lightning Strike in Mississippi, August 7 to 8, 2015$302,000 · 57 kt wind · 15 events
- Damaging Winds in Arizona, August 7, 2015$45,000 · 70 kt wind · 6 events
- Damaging Winds in Florida, August 7, 2015$1,000 · 50 kt wind · 23 events
- Excessive Heat in Oklahoma, August 7 to 9, 201522 events
- Damaging Winds in Kansas, August 7, 2015$25,000 · 63 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 7 to 8, 20151 in hail · 20 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2015$15,000 · 52 kt wind · 7 events
- Damaging Wind in Florida, August 7, 2015$20,000 · 1 event
- Hail in Colorado, August 7, 20153.5 in hail · 13 events
- Hail and Damaging Winds in Minnesota, August 7, 20151.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598424, 598426, 598427.